Alert archive / Wisconsin / Gale Warnings in 2018
Gale Warning 14, NWS Green Bay, WI
NWS Green Bay, WI issued this gale warning at Nov 8, 2018, 8:26 PM CST. It took effect at Nov 9, 2018, 9:00 PM CST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 8, 2018, 8:26 PM CST (02:26 UTC)
- In effect from
- Nov 9, 2018, 9:00 PM CST
- Expired
- Nov 10, 2018, 9:00 AM CST
- In force
- 12 hr
- Issued by
- NWS Green Bay, WI
The text
As transmitted.
492 WHUS73 KGRB 090226 MWWGRB URGENT - MARINE WEATHER MESSAGE National Weather Service Green Bay WI 826 PM CST Thu Nov 8 2018 LMZ521-522-541>543-091030- /O.NEW.KGRB.SC.Y.0075.181109T2100Z-181110T0300Z/ /O.UPG.KGRB.GL.A.0011.181110T0300Z-181110T1500Z/ /O.NEW.KGRB.GL.W.0014.181110T0300Z-181110T1500Z/ Green Bay south of line from Cedar River to Rock Island Passage and north of a line from Oconto WI to Little Sturgeon Bay WI- Green Bay south of line from Oconto WI to Little Sturgeon Bay WI- Rock Island Passage to Sturgeon Bay WI- Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI- 826 PM CST Thu Nov 8 2018 ...SMALL CRAFT ADVISORY IN EFFECT FROM 3 PM TO 9 PM CST FRIDAY... ...GALE WARNING IN EFFECT FROM 9 PM FRIDAY TO 9 AM CST SATURDAY... The National Weather Service in Green Bay has issued a Gale Warning, which is in effect from 9 PM Friday to 9 AM CST Saturday. A Small Craft Advisory has also been issued. This Small Craft Advisory is in effect from 3 PM to 9 PM CST Friday. The Gale Watch is no longer in effect. * WINDS...Northwest increasing to 15 to 25 knots late Friday morning. Winds will then increase to 30 knots Friday night with gale force gusts to 40 knots. * WAVES...Building to 2 to 4 feet on Friday. Waves will then build to 3 to 5 feet on the bay and 4 to 7 feet on the lake after midnight on Friday night. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds around 35 knots or greater are expected. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. A Small Craft Advisory means that wind speeds over 20 knots or waves greater than 4 feet are expected to produce hazardous conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$
6 follow-up statements
756 WHUS73 KGRB 091032 MWWGRB URGENT - MARINE WEATHER MESSAGE National Weather Service Green Bay WI 432 AM CST Fri Nov 9 2018 LMZ521-522-541>543-091845- /O.CON.KGRB.SC.Y.0075.181109T2100Z-181110T0300Z/ /O.CON.KGRB.GL.W.0014.181110T0300Z-181110T1500Z/ Green Bay south of line from Cedar River to Rock Island Passage and north of a line from Oconto WI to Little Sturgeon Bay WI- Green Bay south of line from Oconto WI to Little Sturgeon Bay WI- Rock Island Passage to Sturgeon Bay WI- Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI- 432 AM CST Fri Nov 9 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO 9 PM CST THIS EVENING... ...GALE WARNING REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 9 AM CST SATURDAY... * WINDS...Variable winds will become NW and increase to 15 to 25 kts by late afternoon, and to 30 kts by mid-evening. Gale force gusts are likely from mid-evening until mid-morning Saturday. Gusts to 45 knots are likely. * WAVES...Waves will reach 4 to 7 feet on the bay, and 3 to 6 feet on the lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds around 35 knots or greater are expected. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$
436 WHUS73 KGRB 091611 MWWGRB URGENT - MARINE WEATHER MESSAGE National Weather Service Green Bay WI 1011 AM CST Fri Nov 9 2018 LMZ521-522-541>543-100015- /O.CON.KGRB.SC.Y.0075.181109T2100Z-181110T0300Z/ /O.CON.KGRB.GL.W.0014.181110T0300Z-181110T1500Z/ Green Bay south of line from Cedar River to Rock Island Passage and north of a line from Oconto WI to Little Sturgeon Bay WI- Green Bay south of line from Oconto WI to Little Sturgeon Bay WI- Rock Island Passage to Sturgeon Bay WI- Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI- 1011 AM CST Fri Nov 9 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO 9 PM CST THIS EVENING... ...GALE WARNING REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 9 AM CST SATURDAY... * WINDS...NW and increasing to 15 to 25 kts by late afternoon, and to 30 kts by mid-evening. Gale force gusts are likely from mid- evening until mid-morning Saturday. Gusts to 45 knots are likely. * WAVES...Waves will reach 4 to 7 feet on the bay, and 3 to 6 feet on the lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds around 35 knots or greater are expected. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$
455 WHUS73 KGRB 092142 MWWGRB URGENT - MARINE WEATHER MESSAGE National Weather Service Green Bay WI 342 PM CST Fri Nov 9 2018 LMZ521-522-541>543-100545- /O.CON.KGRB.SC.Y.0075.000000T0000Z-181110T0300Z/ /O.CON.KGRB.GL.W.0014.181110T0300Z-181110T1500Z/ Green Bay south of line from Cedar River to Rock Island Passage and north of a line from Oconto WI to Little Sturgeon Bay WI- Green Bay south of line from Oconto WI to Little Sturgeon Bay WI- Rock Island Passage to Sturgeon Bay WI- Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI- 342 PM CST Fri Nov 9 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING... ...GALE WARNING REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 9 AM CST SATURDAY... * WINDS...NW increasing to 30 kts by mid-evening. Gale force gusts are likely from mid-evening until mid-morning Saturday. Gusts to 45 knots are likely. * WAVES...Waves increasing, reaching 4 to 7 feet after midnight. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds around 35 knots or greater are expected. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$
793 WHUS73 KGRB 100333 MWWGRB URGENT - MARINE WEATHER MESSAGE National Weather Service Green Bay WI 933 PM CST Fri Nov 9 2018 LMZ521-522-541>543-101145- /O.CON.KGRB.GL.W.0014.000000T0000Z-181110T1500Z/ Green Bay south of line from Cedar River to Rock Island Passage and north of a line from Oconto WI to Little Sturgeon Bay WI- Green Bay south of line from Oconto WI to Little Sturgeon Bay WI- Rock Island Passage to Sturgeon Bay WI- Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI- 933 PM CST Fri Nov 9 2018 ...GALE WARNING REMAINS IN EFFECT UNTIL 9 AM CST SATURDAY... * WINDS...W 15 to 25 kts, veering NW and increasing to 30 kts. Gale force gusts to 45 kts are likely until mid-morning Saturday. * WAVES...Waves 2 to 4 feet, increasing to 4 to 7 feet after midnight. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds around 35 knots or greater are expected. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$
005 WHUS73 KGRB 101011 MWWGRB URGENT - MARINE WEATHER MESSAGE National Weather Service Green Bay WI 411 AM CST Sat Nov 10 2018 LMZ521-522-541>543-101500- /O.CON.KGRB.GL.W.0014.000000T0000Z-181110T1500Z/ Green Bay south of line from Cedar River to Rock Island Passage and north of a line from Oconto WI to Little Sturgeon Bay WI- Green Bay south of line from Oconto WI to Little Sturgeon Bay WI- Rock Island Passage to Sturgeon Bay WI- Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI- 411 AM CST Sat Nov 10 2018 ...GALE WARNING REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING... * WINDS...Northwest winds to 30 knots with gale force gusts to 45 knots will continue until mid-morning. * WAVES...Waves of 4 to 7 feet on the bay and 3 to 6 feet on the lake will decrease to 1 to 3 ft by late afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds around 35 knots or greater are expected. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ JS
878 WHUS73 KGRB 101503 MWWGRB URGENT - MARINE WEATHER MESSAGE National Weather Service Green Bay WI 903 AM CST Sat Nov 10 2018 LMZ521-522-541>543-102100- /O.EXP.KGRB.GL.W.0014.000000T0000Z-181110T1500Z/ /O.NEW.KGRB.SC.Y.0076.181110T1503Z-181110T2100Z/ Green Bay south of line from Cedar River to Rock Island Passage and north of a line from Oconto WI to Little Sturgeon Bay WI- Green Bay south of line from Oconto WI to Little Sturgeon Bay WI- Rock Island Passage to Sturgeon Bay WI- Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI- 903 AM CST Sat Nov 10 2018 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 PM CST THIS AFTERNOON... The National Weather Service in Green Bay has issued a Small Craft Advisory, which is in effect until 3 PM CST this afternoon. * WINDS...Northwest 15 to 25 kts...easing to 10 to 15 kts. * WAVES...Waves of 3 to 5 feet will decrease to 1 to 3 ft by late afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds over 20 knots or waves greater than 4 feet are expected to produce hazardous conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this gale warning went out at Nov 8, 6:03 PM CST, 2 hours 23 minutes earlier.
Area forecast discussion, Nov 8, 6:03 PM CST, 2 hours 23 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 603 PM CST Thu Nov 8 2018 Updated aviation portion for 00Z TAF issuance .SHORT TERM...Tonight and Friday Issued at 335 PM CST Thu Nov 8 2018 Colder temperatures along with good chances of light to possibly moderate snow tonight through the day Friday. This could lead to impacts late tonight into Friday morning as this will be the first accumulating snowfall of the season. Winter Weather Advisories have been issued for portions of the area, especially over Satellite imagery continues to show widespread cloud cover across much of the wester Great Lakes region, west into the Dakotas. Radar imagery continues to show some lake effect snow showers downwind of Lake Superior, mainly across Upper Michigan. Additionally, some at least light snowfall is showing up across portions of MN and the Dakotas. Tonight: A deepening trough, sliding across the Plains this evening, is expected to close off an upper level low as a vort max rounds the base of the trough late tonight. As this happens, this will also help to intensify/develop a surface low across WI into Lake MI. The combination of forcing/steepening lapse rates with these features, along with increasing deep-layer moisture, will lead to increasing snowfall this evening and especially during the overnight/early morning hours. Models are in good agreement in painting out around 0.05 to 0.10 inches of QPF. This amount of QPF combined with roughly 10-15 to 1 snow to liquid ratios would give around an inch to an inch and a half by the morning commute, especially across east central and northeast WI. This could lead to greater impacts this early in the season as we adjust to winter driving once again. Friday: The aforementioned surface low is expected to shift farther east and become more defined as it phases with yet another low lifting northeast out of the Ohio River Valley. This would keep the stronger surface low over southeast lower MI into PA into the afternoon hours. Even though the stronger low will remain well to the southeast of the area, a fairly strong inverted surface trough will extend northwest from the low, across Lake MI into the U.P. and Lake Superior. This trough will keep snow in place across eastern and northeastern WI through mid morning before the better forcing and moisture shifts across Lake MI. Models continue to paint out up to another inch or so of snow during the morning hours across the eastern CWA. Again, the timing of the light snow will be the main reason for greater impacts as the snow would likely continue through at least mid morning, leading to slippery travel. Snowfall totals across most of the area from late tonight through Friday morning will be in the 1 to 2 inch range. A dominant north-south oriented lake effect band will likely develop over Lake Michigan; however, the main location that has a chance of being impacted from this would be the tip of the Door Peninsula. It is not a particularly high probability as the inverted trough is expected to be far enough northeast of the area to shift the band more eastward. By 18Z, the upper level low is expected to slide into northwest WI as a well defined dry slot slides eastern and northeastern portions of WI. This will allow for a break in the precipitation for much of the afternoon hours or at least taper the precipitation off to some flurries. Freezing drizzle still looks to be a very limited threat as the colder air sliding into the area would likely keep the shallow moist layer cold enough to introduce ice crystals. Outside of the system forcing and moisture, north to north-northwest flow will increase over western Lake Superior during the afternoon hours as 850mb temperatures drop to or linger around -14C. This, along with Lake Superior surface temperatures lingering around 7C, will lead to sufficient lake induced instability for lake effect snow. This will also be around the time that the trough begins to wrap southward before shifting off to the east. Inversion heights will increase during the afternoon over that area, allowing for a re- intensification of snow. Hi-res models are painting out around 0.30 inches of QPF, which would give around 3 to 5 additional inches across Vilas county from Friday afternoon into Friday evening. This would bring 24 hour totals across Vilas County to around 2 to 6 inches with locally higher totals approaching 8 inches over the far northwest portion of the county. .LONG TERM...Friday Night Through Thursday Issued at 335 PM CST Thu Nov 8 2018 The main concerns during this part of the forecast are the end of the initial snow event and winds Friday night into early Saturday morning. Flow aloft remains mostly out of the northwest through this part of the forecast, keeping temperatures well below normal. There are a couple of short wave troughs that pass through the state but it does not appear that any Gulf moisture will be associated with them, resulting in just minor precipitation amounts. The exception will be locations downwind from the Great Lakes. So, there will be chances for accumulating snow in far north-central Wisconsin at times through the middle of next week. Far eastern Wisconsin could also end up with a little bit of snow at times. Winds will be favorable for lake effect/enhancement Friday night as the mid level trough departs and the surface trough rotates through the area. There may be another 1 to a little more than 2 inches in parts of Vilas County before the event comes to an end. Winds on the back side of the departing system will increase, with gusts in excess of 30 knots over Door County and the waters of Lake Michigan and Green Bay Friday night into early Saturday. Would expect a gale warning to be needed for the waters and a wind advisory may be necessary for Door County. Highs are normal in the upper 30s and 40s at this time of year, but high temperatures are likely to be mostly in the 20s and 30s during this part of the forecast. && .AVIATION...for 00Z TAF Issuance Issued at 603 PM CST Thu Nov 8 2018 Flight conditions over much of central, northeast and east centrtal WI have improved to VFR early this evening, although MVFR ceilings remined over most of north central WI. Light snow and associated MVFR/IFR conditions will develop over our western counties during the mid to late evening, and over eastern WI overnight. The snow will taper off from west to east Monday morning. An upper level low pressure system will cause snow showers to increase again over north central WI Friday afternoon. Moderate to heavy snow showers will be possible at the RHI TAF site and locations farther to the north from mid-afternoon through mid-evening Friday. && .GRB WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from 4 AM to 3 PM CST Friday for WIZ022. Winter Weather Advisory from 6 AM Friday to 6 AM CST Saturday for WIZ005. && SHORT TERM.....Cooley LONG TERM......MG AVIATION.......Kieckbusch
Hazardous weather outlook, Nov 8, 3:53 PM CST, 4 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 353 PM CST Thu Nov 8 2018 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-092200- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 353 PM CST Thu Nov 8 2018 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight A minor snow accumulation is expected across the entire area late tonight and could produce slick roadways. .DAYS TWO THROUGH SEVEN...Friday through Thursday Light snow is expected to continue at most locations on Friday and Friday night. The highest amounts, in the 3 to 6 inch range, are forecast to fall over north-central Wisconsin. Snow totals of 1 to 3 inches are possible in eastern Wisconsin. Much of Door County will see slightly higher amounts. Slippery or snow covered roadways are expected at times, which will make for hazardous travel. Expect windy conditions across the Door Peninsula Friday night into early Saturday. This will make travel difficult for drivers of high profile vehicles. Periods of lake-effect snow showers over the north-central Wisconsin snow belt could also bring some accumulations this weekend into early next week. .SPOTTER INFORMATION STATEMENT... Spotters are requested to forward snowfall measurements to the National Weather Service in Green Bay. LMZ521-522-541>543-092200- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 353 PM CST Thu Nov 8 2018 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Thursday Northwest gales of 35 knots or higher are possible Friday night into early Saturday. Cooley/MG
In the hours before
Special weather statement, Nov 8, 2:41 PM CST, 5 hours 45 minutes before
Special Weather Statement National Weather Service Green Bay WI 241 PM CST Thu Nov 8 2018 WIZ010>013-018>021-030-031-035>039-045-048>050-073-074-090300- Oneida-Forest-Florence-Northern Marinette County-Lincoln-Langlade- Menominee-Northern Oconto County-Marathon-Shawano-Wood-Portage- Waupaca-Outagamie-Brown-Waushara-Winnebago-Calumet-Manitowoc- Southern Marinette County-Southern Oconto County- 241 PM CST Thu Nov 8 2018 ...SNOW LIKELY TO RESULT IN SLIPPERY ROADS TONIGHT AND FOR THE FRIDAY MORNING COMMUTE... A band of snow is expected to develop across central and north- central Wisconsin this evening, and then sweep east overnight. Most areas should receive about an inch of snow, with perhaps 1 to 2 inches possible across the far north and east. The snow will likely lead to slippery roadways for the Friday morning commute. A lull in the snowfall is expected for a time early Friday afternoon, with heavier snow showers moving back into north- central Wisconsin around mid afternoon. The second round of snow will gradually expand across the rest of the area during the late afternoon and evening, before tapering off after midnight. Northwest winds are also expected to gust to 20 to 30 mph late Friday afternoon into Friday night, and could result in some drifting of the snow. Be sure to monitor later forecasts for updated information. Cooley
The office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 8, 8:26 PM CST | Small Craft Advisory | GRB | 25 hr | |
| Nov 8, 8:54 PM CST | Winter Storm Warning | GRB | Vilas | 33 hr |
| Nov 9, 2:53 PM CST | Wind Advisory | GRB | Brown, Calumet, Door, Kewaunee, Manitowoc, Outagamie and 1 more | 18 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.